Loss of libido is a loss of interest in sex or a low sex drive that is persistent and won’t go away outside of the normal fluctuations of your interest in sex.
It’s not unusual for a woman to lose interest in sex at some stage, or experience difficulty climaxing to orgasm. It doesn’t mean anything is wrong, as a range of physical and psychological factors can play a part in your feelings towards sexual intercourse.
- vaginal dryness
- painful sex
- arousal difficulties
- some medication (including antidepressants)
- underlying health problems
- menopause or PMS
- alcohol or drugs
- pregnancy, giving birth or breastfeeding.
- anxiety or depression
- personal illness
- illness of a partner
- a change in partner’s sexual function
- poor body image
- relationship difficulties
- history of unwanted sexual contact.
Talk about it
If you have lost interest in sex, you may find it helps to talk to someone, such as a friend or partner, about how you are feeling. Not talking about your concerns can sometimes make sexual issues more difficult in relationships.
If you feel uneasy talking about sex, in a relationship try asking your partner how they feel about your sex life first. Remember to reassure your partner that you still love them and enjoy close contact with them.
You should also talk about how you like to be touched and caressed. Especially if you can reach orgasm by masturbating, but not from foreplay or sexual intercourse with your partner.
Discussing your feelings with someone is important.
Advice for loss of libido
There can be several factors that may lower your interest in sex, including psychological and physical factors. However, there’s more to sex than having intercourse. If your interest in having sex has decreased, you may want to try some more sensual methods of becoming aroused. These include:
- exploring and caressing each other’s bodies
- taking a bath or shower together
- having a massage
- kissing each other slowly and in sensual places (such as the thigh)
- undressing each other.
Some medicines can cause a loss of libido. If you are concerned that your medicine is causing this, ask your doctor for a medicine review.
Not sure what to do next?
If you are still concerned about the loss of your libido, check your symptoms with healthdirect’s online Symptom Checker to get advice on when to seek medical attention.
The Symptom Checker guides you to the next appropriate healthcare steps, whether it’s self care, talking to a health professional, going to a hospital or calling triple zero (000).
Last reviewed: October 2017